Rodenticide Toxicity Treatment & Management
- Author: Derrick Lung, MD, MPH; Chief Editor: Asim Tarabar, MD more...
For small, unintentional ingestions of an anticoagulant rodenticide, repeat PT measurements 24 and 48 hours post ingestion to ensure that no effects on the coagulation pathway are present. This may be done on an outpatient basis if no other reason for inpatient hospitalization exists.
Intentional exposure to an anticoagulant rodenticide for suicidal or other reasons may require substantial treatment with vitamin K for a protracted period of time, particularly in the face of exposure to one of the superwarfarins (see Warfarin and Superwarfarin Toxicity). It may be wise to monitor brodifacoum levels to determine a treatment endpoint. The source of exposure to a superwarfarin should be disclosed to avoid recidivism.
Points to remember in prehospital patient care for rodenticide poisoning include the following:
As in most poisoning situations, it is best to "scoop and run”; very little can be done in the field
Always look for a container, so that the specific product can be determined
Decontamination may be necessary for situations in which patients and their garments are contaminated with the pesticide
Administer benzodiazepines in patients with seizurelike activity
Secure airway and place intravenous (IV) lines in hemodynamically unstable patients
Evidence-based guidelines on the management of long-acting anticoagulant rodenticide poisoning are available from the AAPCC.
Emergency Department Care
Patients who present or develop renal failure may require hemodialysis. Patients with severe respiratory compromise from zinc phosphide, arsenic, or barium may require endotracheal intubation for ventilatory support.
GI evacuation is rarely useful; however, consider it for exceptional cases in which a huge overdose is suspected and in which the patient presents early to an emergency facility.
Give all patients with rodenticide overdose activated charcoal as soon as possible to prevent further absorption of ingested toxins. With anticoagulant overdoses, perform a careful physical examination to look for any sign of bleeding.
Severe hemolysis from phosphine gas (released from zinc phosphide) may require exchange transfusion of RBCs.
Other medical therapy depends on identification of specific substances involved. Examples are as follows:
If an organophosphate is suspected, administer atropine for initial management and consider oxime use
Monosodium fluoroacetate and zinc phosphide have no specific antidotal therapy that has been of any consistent advantage; only supportive care is available
PNU induces an alloxan-like destruction of pancreatic beta cells, which may be prevented with nicotinamide
If no coagulopathy or active bleeding is found in the setting of an anticoagulant exposure, prophylactic treatment with vitamin K is absolutely contraindicated. This would potentially mask the onset and severity of an ingestion and would obfuscate the time required for clinical and/or laboratory monitoring.
If a coagulopathy is documented, but without active hemorrhage, institution of vitamin K therapy is suggested (see Warfarin and Superwarfarin Toxicity). Since all of the vitamin K–dependent clotting factors may be affected, the hemolytic factors C and S may be affected early and may cause the presentation to be one of acute thrombosis rather than anticoagulation.[13, 14]
In addition to vitamin K, prothrombin complex concentrates and/or fresh-frozen plasma may be needed to rapidly reverse anticoagulation from warfarin and superwarfarins when patients present with life-threatening hemorrhage (see Warfarin and Superwarfarin Toxicity for an extended discussion regarding treatment).
Mowry JB, Spyker DA, Brooks DE, McMillan N, Schauben JL. 2014 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 32nd Annual Report. Clin Toxicol (Phila). 2015 Dec. 53 (10):962-1147. [Medline].
Decker WJ, Baker HE, Tamulinas SH, Korndorffer WE. Two deaths resulting from apparent parenteral injection of strychnine. Vet Hum Toxicol. 1982 Jun. 24(3):161-2. [Medline].
O'Callaghan WG, Joyce N, Counihan HE, Ward M, Lavelle P, O'Brien E. Unusual strychnine poisoning and its treatment: report of eight cases. Br Med J (Clin Res Ed). 1982 Aug 14. 285(6340):478. [Medline]. [Full Text].
Zolotarevski L, Jovic M, Popov Aleksandrov A, Milosavljevic P, Brajuskovic G, Demenesku J, et al. Skin response to epicutaneous application of anticoagulant rodenticide warfarin is characterized by differential time- and dose-dependent changes in cell activity. Cutan Ocul Toxicol. 2015 Feb 24. 1-8. [Medline].
Spahr JE, Maul JS, Rodgers GM. Superwarfarin poisoning: a report of two cases and review of the literature. Am J Hematol. 2007 Jul. 82(7):656-60. [Medline].
La Rosa FG, Clarke SH, Lefkowitz JB. Brodifacoum intoxication with marijuana smoking. Arch Pathol Lab Med. 1997 Jan. 121(1):67-9. [Medline].
Dashti-Khavidaki S, Ghaffari S, Nassiri-Toossi M, Amini M, Edalatifard M. Possible unaware intoxication by anticoagulant rodenticide. J Res Pharm Pract. 2014 Oct. 3 (4):142-4. [Medline].
Nelson LS, Perrone J, DeRoos F, Stork C, Hoffman RS. Aldicarb poisoning by an illicit rodenticide imported into the United States: Tres Pasitos. J Toxicol Clin Toxicol. 2001. 39(5):447-52. [Medline].
Bruno GR, Howland MA, McMeeking A, Hoffman RS. Long-acting anticoagulant overdose: brodifacoum kinetics and optimal vitamin K dosing. Ann Emerg Med. 2000 Sep. 36(3):262-7. [Medline].
Caravati EM, Erdman AR, Scharman EJ, et al. Long-acting anticoagulant rodenticide poisoning: an evidence-based consensus guideline for out-of-hospital management. Clin Toxicol (Phila). 2007. 45(1):1-22. [Medline].
Papin F, Clarot F, Vicomte C, et al. Lethal paradoxical cerebral vein thrombosis due to suspicious anticoagulant rodenticide intoxication with chlorophacinone. Forensic Sci Int. 2007 Mar 2. 166(2-3):85-90. [Medline].
Laposata M, Van Cott EM, Lev MH. Case records of the Massachusetts General Hospital. Case 1-2007. A 40-year-old woman with epistaxis, hematemesis, and altered mental status. N Engl J Med. 2007 Jan 11. 356(2):174-82. [Medline].